Common dangers include acetaminophen, cough/cold meds, ibuprofen, and diaper rash creams
WEDNESDAY, Jan. 13, 2016 (HealthDay News) — Infants are just as susceptible to accidental poisonings as older children are, especially when it comes to medication errors, according to research published online Jan. 13 in Pediatrics.
A. Min Kang, M.D., and Daniel Brooks, M.D., from the Banner-University Medical Center Phoenix, reviewed all poison control center calls in a national database from 2004 to 2013 that related to infants younger than 6 months old. There were 271,513 exposures reported during that time, 96.7 percent of which were unintentional.
About half the calls were general unintentional ingestions, which includes children exploring their environment. Over one-third (36.7 percent) were related to medication errors. With medication exposures, 47.0 percent involved dosage errors, and 42.8 percent involved giving a medication twice or too soon, giving a child the wrong medication, or similar errors. Acetaminophen was the most frequent medication cited; it was involved in 22,208 medication exposures and 4,871 general exposures. This was followed by H2-blockers, gastrointestinal medications, combination cough/cold products, antibiotics, and ibuprofen. The most common non-medication exposures were diaper care and rash products, plants, and creams, lotions and make-up.
“These data can help target future anticipatory guidance and prevention measures,” the authors write.
Copyright © 2016 HealthDay. All rights reserved.